Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 268, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 19, 2005, 3:42 PM MDT for Greeley County, Wallace County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 19, 2005, 3:42 PM MDT (21:42 UTC)
- Expired
- Aug 19, 2005, 4:45 PM MDT
- In force
- 63 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Greeley County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 75 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -320 J/kg
- Mixed-layer LCL
- 2009 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:36 PM MDT, 1 hour 6 minutes earlier.
Area forecast discussion, Aug 19, 2:36 PM MDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 236 PM MDT FRI AUG 19 2005 .DISCUSSION...FORECAST CHALLENGES WILL REMAIN BOTH TEMPERATURES AND CHANCES OF RAIN OVER THE NEXT SEVERAL DAYS. MORNING WATER VAPOR IMAGERY DEPICTS A MOISTURE PLUME EXTENDING FROM MEXICO NORTHEAST ACROSS THE CENTRAL HIGH PLAINS. THIS IS BEING HELPED BY A VIGOROUS SHORTWAVE TROUGH ACROSS SOUTHERN CANADA AND A RIDGE OVER THE SOUTHEASTERN STATES...PRODUCING A FUNNELING BETWEEN THE TWO OF THEM. THIS MATCHES WELL WITH THE 500 MB ANALYSIS AT 12Z...WHICH IN TURN WAS FAIRLY WELL HANDLED BY MORNING MODEL INITIALIZATION...AT LEAST ON THE BROADER DETAILS. THE EVOLUTION OF THE MID LEVEL FLOW PATTERN OVER THE NEXT FEW DAYS WILL BEGIN WITH THE STRENGTHENING OF THE RIDGE OVER THE SOUTHEASTERN UNITED STATES. AT THE SAME TIME...A SHORTWAVE TROUGH OVER THE GULF OF ALASKA WILL FORCE RIDGING AHEAD OF IT OVER THE WESTERN CONUS. AND IN BETWEEN THE TWO WILL BE THE VIGOROUS SHORTWAVE TROUGH OVER SOUTHERN CANADA...EXPECTED TO CONTINUE ON NEARLY A DIRECT EASTERLY TRACK. THE SURFACE PATTERN IS CURRENTLY SHOWING A SURFACE REFLECTION OF THE SHORTWAVE TROUGH OVER SOUTHERN CANADA. A COLD FRONT EXTENDS SOUTHWARD FROM THE LOW INTO EASTERN NEBRASKA...WHERE IT MAKES A WESTWARD JOG INTO THE NEBRASKA PANHANDLE. A PRE FRONTAL TROUGH IS STRUNG OUT THROUGH WEST CENTRAL KANSAS. THIS FRONT AND ITS MOVEMENT OVER THE NEXT DAY OR TWO WILL HAVE A LARGE IMPACT ON THE TEMPERATURE FORECAST. FOR TONIGHT...DYNAMIC FORCING WILL BE STRONG AS THE REGION REMAINS IN THE FUNNEL BETWEEN THE SOUTHERN CANADIAN SHORTWAVE TROUGH AND THE SOUTHEASTERN US SUBTROPICAL RIDGE. GOOD DIVERGENCE AT JET LEVEL WILL ALSO BE PRESENT. PRECIPITABLE WATER ANALYSIS AT 12Z SHOWS THAT AREA VALUES ARE ABOVE CLIMATOLOGICAL NORMALS BY 30 TO 50 PERCENT. THIS MAY PRODUCE SOME LOCALLY HEAVY RAINFALL...WHICH IS NOT TOO SURPRISING JUST FROM GLANCING AT THE WATER VAPOR IMAGERY. 0-6KM WIND WILL REMAIN IN THE 10 TO 15 KNOT RANGE...WHICH COULD PREVENT THIS FROM BEING TOO MUCH OF AN ISSUE. KEPT CHANCE POPS IN THE FAR EASTERN CWA THROUGH 06Z. SATURDAY BROUGHT CHANGES TO THE MAXIMUM TEMPERATURE AND PRECIPITATION FIELDS. COLD PUSH BEHIND THE SURFACE FRONT WILL OBTAIN NEARLY NO MID AND UPPER LEVEL SUPPORT ACROSS THE FORECAST AREA. IN FACT...THE 500 MB RIDGE WILL STRENGTHEN TOMORROW UP TO 594 DM HEIGHT ACROSS WESTERN COLORADO...WHICH APPEARS TO BE IN RESPONSE TO THE APPROACHING VIGOROUS SHORTWAVE TROUGH FROM OVER THE PACIFIC. 850 MB THERMAL PACKING REMAINS NORTHEAST OF THE FORECAST AREA AS WELL...PROGGED TO REMAIN IN THE +24 TO +26 C RANGE. WHICH IS NOT TO SAY THAT COOL ADVECTION MIGHT OCCUR AT THE SURFACE...BUT SHOULD BE QUITE SHALLOW AND THIS WILL NOT ALLOW FOR IT TO HAVE A DRAMATIC IMPACT. MODELS CONSISTENT WITH ALLOWING A PLUME OF MOISTURE AROUND THE 700 MB LEVEL TO LINGER DIRECTLY ABOVE THE FORECAST AREA...WHICH COULD BE UTILIZED BY A WEAK SHORTWAVE TROUGH AND 500 MB VORT MAX EJECTING OUT OF NEW MEXICO INTO THE TEXAS PANHANDLE. THIS SHOULD BE GOOD FOR A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...WITH GREATEST PROBABILITY IN SOUTHERN PORTION OF CWA CLOSER TO THE APPROACHING FORCING. DAY 2 SLIGHT RISK REMAINS SOUTH OF FORECAST AREA. FORECAST AREA MAY NOT SEE BEST COLD ADVECTION UNTIL MONDAY AS RECYCLED COOL AIR MOVES IN ON A SOUTHEAST FLOW AROUND THE SURFACE HIGH. THIS COUPLED WITH A CONTINUED MOISTURE PLUME AROUND 700 MB PROVIDING CLOUDINESS SHOULD HELP TO KEEP SLIGHTLY COOLER TEMPS AROUND. FOLLOWING THIS...IT LOOKS LIKE A STRENGTHENING WESTERLY FLOW OCCURS OVER THE ROCKIES AS SHORTWAVE TROUGH MOVES ONSHORE TO PACIFIC NORTHWEST. THIS WILL PROMOTE ROBUST LEE TROUGH DEVELOPMENT BY MIDWEEK...KEEPING A SOUTHEAST LOW LEVEL FLOW AS THE SURFACE HIGH REMAINS CENTERED IN THE MIDWEST. THIS COULD BRING ON CHANCES FOR PRECIP WEDNESDAY AND THURSDAY AS THE AFOREMENTIONED SHORTWAVE ENTERING THE WESTERN CONUS APPROACHES. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && JOHNSON
Hazardous weather outlook, Aug 19, 10:57 AM MDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1057 AM MDT FRI AUG 19 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200- CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK- KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS- WALLACE-WICHITA-YUMA- 1057 AM MDT (1157 AM CDT) FRI AUG 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS THE TRI-STATE AREA. A FEW STORMS MAY BECOME SEVERE WITH DANGEROUS CLOUD TO GROUND LIGHTNING...LARGE HAIL AND DAMAGING WINDS. THE BEST CHANCE FOR SEVERE STORMS WILL BE NORTH OF A LINE FROM FLAGLER COLORADO TO HILL CITY KANSAS. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE NORTHWEST THIRD OF THE TRI-STATE AREA SATURDAY AFTERNOON ALONG A SURFACE TROUGH OF LOW PRESSURE. ISOLATED THUNDERSTORMS ARE AGAIN POSSIBLE SUNDAY AFTERNOON WEST OF A HAIGLER TO GOODLAND TO TRIBUNE LINE. CLOUD TO GROUND LIGHTNING APPEARS TO BE THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAYBE NEEDED THIS AFTERNOON MAINLY ALONG AND NORTH OF INTERSTATE 70. LAMMERS
In the hours before
Special weather statement, Aug 19, 2:30 PM MDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 230 PM MDT FRI AUG 19 2005 KSZ004-016-200300- GRAHAM-NORTON- 330 PM CDT FRI AUG 19 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 736 IN EFFECT UNTIL 10 PM CDT... THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 736 UNTIL 10 PM CDT. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH. IN NORTHWEST KANSAS...NORTON AND GRAHAM. HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80 MPH... AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. BULLER
Local storm report, Aug 19, 2:44 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
244 PM MDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HAIL ARAPAHOE 38.85N 102.17W
08/19/2005 0.88 INCH CHEYENNE CO PUBLIC
DIME TO NICKEL SIZE HAIL
&&
MEHLELocal storm report, Aug 19, 2:58 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
258 PM MDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM HAIL ARAPAHOE 38.85N 102.17W
08/19/2005 1.75 INCH CHEYENNE CO LAW ENFORCEMENT
&&
MEHLELocal storm report, Aug 19, 3:10 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
310 PM MDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM HAIL ARAPAHOE 38.85N 102.17W
08/19/2005 2.50 INCH CHEYENNE CO TRAINED SPOTTER
&&
MEHLEThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 4:44 PM MDT | Severe Thunderstorm Warning | GLD | Wichita | 61 min |
| Aug 19, 4:46 PM MDT | Severe Thunderstorm Warning | GLD | Greeley | 14 min |
| Aug 19, 2:59 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.